UNIGE document Scientific Article
previous document  unige:8546  next document
add to browser collection
Title

Irreducibly represented groups

Authors
Bekka, Bachir
Published in Commentarii Mathematici Helvetici. 2008, vol. 83, no. 4, p. 847-868
Abstract A group is irreducibly represented if it has a faithful irreducible unitary representation. For countable groups, a criterion for irreducible representability is given, which generalises a result obtained for finite groups by W. Gasch"utz in 1954. In particular, torsionfree groups and infinite conjugacy class groups are irreducibly represented. We indicate some consequences of this for operator algebras. In particular, we charaterise up to isomorphism the countable subgroups $Delta$ of the unitary group of a separable infinite dimensional Hilbert space $Cal H$ of which the bicommutants $Delta ''$ (in the sense of the theory of von Neumann algebras) coincide with the algebra of all bounded linear operators on $Cal H$.
Identifiers
Full text
Article (Author postprint) (215 Kb) - public document Free access
Structures
Citation
(ISO format)
BEKKA, Bachir, DE LA HARPE, Pierre. Irreducibly represented groups. In: Commentarii Mathematici Helvetici, 2008, vol. 83, n° 4, p. 847-868. https://archive-ouverte.unige.ch/unige:8546

184 hits

81 downloads

Update

Deposited on : 2010-07-02

Export document
Format :
Citation style :